Home » Expert Q & A » Addictions » Addictions: Dr. Stuart Shipko

I quit Xanax cold turkey

  • Asks ...

    I have been taking Alprazolam 1MG twice daily as needed for about 6 months. I quit COLD TURKEY. This is my "5th" day. I am jerky, twitchy, nervous, and at times have trouble with what I want to say. I start stuttering. It is my mouth doesn't even want to work. It is very embarassing.

    What should I do? Resume taking the medication and taper off? It seems to me that since this is my 5th day, it would be best to NOT go back on the medication that I want to STOP taking.

    Any information you can share with me would be appreciated. I want these symtoms to get better NOT WORSE.

  • Dr. Stuart Shipko Says ...
    Dr. Stuart Shipko

    It is probably a good idea to reinstate at least some of  the Xanax and then taper it much more slowly. Right now,  besides being needlessly  uncomfortable, you run the risk of a withdrawal seizure.  One school of thought is that you can also get a protracted withdrawal syndrome from stopping too quickly.  Patients are often in a hurry to stop medications, but this is probably the most common reason that people are unsuccessful in stopping. A proper tapering approach is flexible, and withdrawal discomfort is minimized.

    You might want to read my eBook, 'Xanax Withdrawal'  http://xanaxwithdrawalbook.com/  I think that you will find this to be helpful information.

Featured Experts

Find Treatment
Browse by region »